The Most Feared Side Effect of antipsychotic Medication

Introduction: 

I get a lot of questions about the risks and side effects associated with antipsychotic medications. These medications are no longer used exclusively in schizophrenia, and they are now widely accepted as treatment for bipolar disorder, adjunctive therapy for depression, and even severe anxiety disorders resistant to other medications. 

As a result, more people than ever are being prescribed these medications and many are concerned about the risk of side effects. One that I get asked about all the time and maybe the most feared of all side effects is the often-irreversible movement disorder called tardive dyskinesia (TD). 

This discussion and video will help you understand the risk of developing TD and the approaches to managing it should symptoms develop. 

EPS and Dopamine Blockade: 

Dopamine receptor blockade can cause a variety of movement disorders, after all dopamine is directly involved in the process of movement. We call the movement disorders associated with dopamine blocking medication extrapyramidal syndromes (EPS). 

Most EPS develop shortly after staring medication and are treatable with medication and stopping the offending agent. This is not the case for TD. There is a delay in the onset of symptoms (tardy) and persistence of the symptoms well after the medication has been stopped. 

TD can develop after medication is used for a few months, or as little as a few weeks in the case of elderly patients. TD can also occur when a medication is discontinued or reduced. 

Myths About TD: 

  • The longer you stay on an antipsychotic the more likely you are to develop TD. The prevalence (proportion of people who have a condition at or during a particular time) of TD increases with time, but the incidence (number of new cases) decreases with time. 
  • With first generation dopamine blockers 40-50% of patients developed TD but not in a linear fashion. Half of the patients developed TD within the first 5 years of taking medication. The incidence is about 5% per year over the first 5 years and then the incidence decreases to 1-2% per year and levels off after that. 
  • TD is more likely to occur in the first few years of treatment and less likely after 5 years of treatment. 
  • The risk of TD does not increase if acute EPS occurs and does not decrease if no acute acute EPS develops

Risk factors for the development of TD: 

  • Diagnosis of schizophrenia 
  • Older age 
  • Female sex 

Schizophrenia itself causes TD and has been described in the literature long before medications were used as treatment. The prevalence was lower about 5-10% Vs 40% seen after medications were used in treatment. This occurs because schizophrenia is not just a disease of the cortex it also involves the basal ganglia which is responsible for the movement disorders. 

TD Risk at 1 Year of Treatment: 

  • Risperidone 0.6% 
  • Olanzapine 0.5% 
  • Haloperidol 2.7% to 4.5% 

It’s clear from this data that first-generation dopamine blocking medications have a much higher rate of TD compared to the second-generation medications. This 0.5% rate is similar to the rate seen in the natural course of illness in schizophrenia (essentially the same as placebo). 

In patients with mood illnesses who use dopamine blocking medications there are very low rates of TD. It can occur in mood disorders but it’s very infrequent and does not occur at nearly the same rates seen in schizophrenia.

The risk of TD is associated with the underlying pathology of schizophrenia which is distinct from other mood disorders. 

Treatment of TD:

For a long time, there was no treatment for TD. In the last few years two medications have been developed Valbenazine (ingrezza) and deutetrabenazine (Austedo) both of which are FDA approved. 

The mechanism of action of these two medications is VMAT-2 inhibition. Vesicular monoamine transporter 2 inhibition results in decreased monoamine activity at the synapse. 

The studies used to gain FDA approval of these medications showed a mild improvement on the abnormal involuntary movement scale of 2-3 points in patients with mild TD. 

It’s important to keep in mind TD did not go away fully but it did improve over placebo. 

The best treatment for TD is to stop the dopamine blocker. In some cases, if the dopamine blocker is stopped early enough TD is reversible. In many cases the medications are continued because there are no other clinical options and you are left with treating TD with VMAT-2 inhibitors. 

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Powered by WordPress.com.

Up ↑

%d bloggers like this: